Michigan, 2025

Flash Flood in Michigan, May 15, 2025

May 15, 2025 · NWS MQT · 1 event in 1 county or zone

Training thunderstorms around the Keweenaw Bay produced impactful flash flooding in Baraga County on the morning of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Training thunderstorms around the Keweenaw Bay produced impactful flash flooding in Baraga County on the morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 12:33 AM EST, 2 hours 57 minutes earlier. Its key messages:

  • Garden variety pop-up showers and thunderstorms are possible through the evening (30-50% chance), mainly in the west half.
  • A couple rounds of widespread soaking rain and thunderstorms Thursday evening through the weekend.
  • Strong to severe storms are expected Thursday PM, mainly south- central.
Area forecast discussion, May 15, 12:33 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
133 AM EDT Thu May 15 2025

.KEY MESSAGES...

- Garden variety pop-up showers and thunderstorms are possible
through the evening (30-50% chance), mainly in the west half.

- A couple rounds of widespread soaking rain and  thunderstorms
Thursday evening through the weekend.

- Strong to severe storms are expected Thursday PM, mainly south-
central.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 PM EDT Wed May 14 2025

Afternoon satellite and RAP analysis show deep midlevel troughing
over the Rockies, ridging over eastern Canada and the NE US, and a
weak shortwave moving up the Ohio valley and into the Lower Great
Lakes. This last feature is driving our weather today, advecting in
more moisture and midlevel cloud cover into the area. Southeast flow
off of Lake Michigan has brought more lower-level moisture into the
eastern UP, and weak convection moving over the Lake has also been
able to reach into the eastern and central UP as well. So far, this
has lead to just spotty, light showers - trace amounts of QPF at
most, but still worth adding to the forecast as coverage has been
somewhat better than expected.

Meanwhile, in the western UP, more sunshine earlier in the day has
allowed for better destabilization, with plenty of agitated cu
apparent on visible satellite and some showers finally popping up.
For its part, RAP analysis also has upwards of 1000j/kg of CAPE over
the western half of the UP, and several hundred j/kg of DCAPE.
Soundings across the western UP have an inverted-V shape in the
lower levels with an LCL at around 4kft, and are rather dry through
midlevels (including in our hail-growth zone). So, some gusty winds
are not out of the question in storms, with little else to be
concerned about.

Thunderstorms largely taper off this evening, but will keep in a
slight chance for some showers (and elevated thunderstorms) as the
shortwave continues to slowly move through the Lower Great Lakes.
Plenty of low stratus and some patchy fog is expected at least
across the central and eastern UP with flow off of Lake Michigan.
Otherwise, expect temperatures to bottom out in the 50s under cloudy
skies.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 333 PM EDT Wed May 14 2025

Most significant pattern change occurs in the later portions of this
week. The trough over the Rockies becomes negatively tilted while
swinging into the Northern Plains, with a cutoff low closing off
during the daytime hours Thursday. That trough will slowly meander
through the Northern Plains and towards Lake Superior Friday into
Saturday before deamplifying and shifting to the Lower great Lakes
Saturday night. By this point, broad weak ridging separates that
trough with another deep trough over the interior northwestern
CONUS, and while ensembles vary in the exact details, the general
consensus is that it will follow a similar track as the weekend
system, reaching the Northern Great Plains around next Tuesday. This
combination of being in the path of robust troughs aloft will keep
disturbed weather chances in the forecast for much of the forecast
period.

After a generally dry day Thursday, PoPs begin to ramp into the
evening with a frontal boundary lifting through the area ahead of
the advancing stacked low. Strengthening warm southerly flow ahead
of the trough will help aid in modest destabilization ahead of the
front as the latest HREF shows nearly 1000-1500 j/kg of MUCAPE
across the interior west and south-central by 00z Friday, though
there is some uncertainty in how much surface based instability we
can hold onto as daylight wanes. Again using the HREF, probability
for SBCAPE >500 j/kg lessens as low as 0-50% along the MI/WI border
just ahead of the main line of storms. Bulk shear peaks at around 35-
40kts, and generally curving hodographs (SE at surface, SSW at 700
mb, SW by 500mb) will help organize the quick round of convection
for at least a marginal to slight risk of severe weather with the
main threats being hail (better moisture profiles compared to
previous forecast packages) and damaging winds. With plenty of spin
in the lower levels (0-3km srh above 200m2/s2) an isolated tornado
threat does exist. Meanwhile, a more widespread QPF footprint is
expected with the Thursday PM precip, with around 0.2 to 0.5 inches
of rain expected. The highest amounts will be where the stronger
showers/thunderstorms move through, particularly south-central.
Latest SPC guidance has placed all of Upper Michigan (save for the
far NE and Keweenaw) within a Slight Risk (risk level 2 of 5). An
Enhanced Risk (risk level 3 of 5) extends along the MI/WI border
southward. Keep a heads UP as stronger storms to our south and west
migrate into the interior west and s-central closer to sunset
through midnight Thursday.

A dry slot is expected to move over the area Friday morning before a
secondary round of showers moves over the UP late Friday into
Saturday morning as the system crawls through the region. With
strong wind fields aloft but questionable destabilization, the
potential for another round of stronger convection will need to be
monitored. Because of how nebulous the evolution of this system is
and fairly zonal flow behind the system, spread increases in the
forecast beyond then, but NBM PoPs of 30-60% throughout Friday PM to
Saturday early PM indicate a wetter period. Troughing over the west
pushes the weak central CONUS ridge (and resulting low-1020s mb
surface high) over the UP and dry weather returns to end the weekend
and to kick off the next work week. Attention then turns upstream to
the next low pressure to eject out of the Plains, but spread is very
high in the track of such a feature at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 133 AM EDT Thu May 15 2025

VFR conditions should prevail early this morning at IWD and even at
CMX outside of any lingering rain showers at this time. SAW, on the
other hand, has already seen LIFR levels where it is expected to
stay or bounce up to IFR through the morning. Meanwhile, IWD and CMX
should expect a return to VFR by mid-morning after any periods of
MVFR early this morning. All TAF sites can expect a lull and dry
period during the early afternoon, but the threat for pop-up showers
and thunderstorms will increase later today ahead of a potential
severe line by this evening into tonight. So, expect quick
deterioration to MVFR in any showers and storms that do form with
VFR prevailing outside of any convection. In addition, southeasterly
winds will become strong late this afternoon/evening, especially at
IWD and CMX where gusts will top off near 25 kts.

&&

.MARINE...
Issued at 333 PM EDT Wed May 14 2025

High pressure will keep sub-20 kt gusts in the forecast until
Thursday afternoon, when a low pressure passing along the northwest
shore of the Lake will ramp gusts to 25 kt, first out of the
northeast in the west half of the lake and then out of the east
across the northern extent of the lake. Winds then briefly relax
below 20 kt until post-low winds out of the northwest ramp up to 25
kt again Saturday through early Sunday. Uncertainty then grows in
regards to the next low pressure moving out of the Plains, which
could lead  to elevated winds again early next week. With the low
pressure on Thursday, some thunderstorms may (15% chance) bring
strong and erratic winds and frequent lightning.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 AM EDT /7 AM CDT/ this morning for
     LSZ162-263>267.

Lake Michigan...
  Dense Fog Advisory until 8 PM EDT this evening for LMZ221-248-
     250.

&&

SHORT TERM...LC
LONG TERM...LC
AVIATION...BW/TDUD
MARINE...LC
Hazardous weather outlook, May 14, 8:22 PM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
922 PM EDT Wed May 14 2025

MIZ001>007-009>014-084-085-160130-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
922 PM EDT Wed May 14 2025 /822 PM CDT Wed May 14 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible (5-15% chance)
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-160130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
922 PM EDT Wed May 14 2025 /822 PM CDT Wed May 14 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Tonight

Patchy dense fog is possible across all of the open waters of Lake
Superior through tonight. See the latest Marine Weather Message
for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible (5-15% chance)
Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-160130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
922 PM EDT Wed May 14 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Tonight

Patchy dense fog is possible through tonight. See the latest
Marine Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms are possible (5-15% chance)
Thursday night into Friday.

Patchy dense fog is possible through Thursday evening. See the
latest Marine Weather Message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

The radar

The Marquette radar (KMQT), 82 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Baraga

When
May 15, 3:30 AM EST to 8:00 AM EST
Where
Baraga County, 1.77 mi SSW of Arnheim to 2.14 mi N of Pequaming
Cause
Heavy Rain
Property damage
$9.3 million
Reported by
Broadcast Media
Coordinates
46.895, -88.481

A localized area of up to 4.2 inches of rainfall fell (per a public source in Pequaming) in a few hours between about 12:30 AM through about 5 AM, with the Baraga and L'Anse CWOP stations recording rain rates of a quarter to half inch of rain per 15 minutes and various stations recorded 1-2+ inch per hour rates. This sudden rainfall caused road overtopping and washouts in the communities of Keweenaw Bay, Baraga, L'Anse, and Pequaming as well as rural surrounding areas. Bus routes were rerouted and beaches were closed due to wastewater backups causing E. Coli and Fecal Coliform contamination. Many basements and private drives were flooded as well. Local rivers such as the Silver River reported up to a 5 foot increase in only a few hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266270.